Virginia, 2025

High Wind in Virginia, March 5, 2025

March 5, 2025 · NWS RNK · 2 events in 2 counties and zones

A strong cold front approached the Appalachian Mountains on the morning of March 5 due to a deepening area of low pressure across the Great Lakes. The intense pressure gradient along the approaching frontal boundary triggered strong south winds that blew off several roofs and snapped several trees in Carroll and Pulaski counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front approached the Appalachian Mountains on the morning of March 5 due to a deepening area of low pressure across the Great Lakes. The intense pressure gradient along the approaching frontal boundary triggered strong south winds that blew off several roofs and snapped several trees in Carroll and Pulaski counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 5, 1:08 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 5, 1:08 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
108 AM EST Wed Mar 5 2025

.SYNOPSIS...
Low pressure tracking from the central United States into the
Great Lakes will bring showers and a few thunderstorms tonight
and Wednesday as a cold front crosses the region. Colder air
and mountain snow showers follow this system for Wednesday night
and Thursday. Friday will be a dry day before the next cold
front comes through this weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 730 PM EST Tuesday...

Some adjustment to temperatures this evening and overnight to
lower them by a degree or two. Also slowed the moisture
progression a bit as well since low level dry air and dew points
still remains in the 30s and lower 40s. May not see upslope
showers begin along the Blue Ridge until after midnight and even
then, not overly confidence of any widespread precipitation
until the main line of rain/storms arrives after daybreak.

As of 1220 PM EST Tuesday...

Key messages:

     - Wind Advisory Remains for southeast West Virginia into
       northwest North Carolina

     - Showers arrive tonight

     - Strong winds ahead of front and potential severe storms
       Wednesday

Forecast on track with strong low level jet arriving into the
mountains this evening, swing east to the Piedmont by dawn. As
we see in this pattern, our western slopes on the downslope side
of the mountains will get the strongest gusts, and the wind
advisory that is in place has this handled well. A few gusts
over 55 mph not out of the question above 4500 feet.

Starting to see lower level cloud cover heading north into the
southern NC and will likely see that overspread the southern CWA
this evening with showers to develop on the upslope/east side
of the Blue Ridge. The main band of moderate to heavier showers
arrives by dawn in the west, moving to the Piedmont by mid
morning, then exiting by early afternoon. With this first band,
models have the strongest low level jet just ahead of it. Any
heavier showers could produce gusts over 55 mph, and potential
for severe winds without much if any thunder.

As we head into the afternoon, a dry slot arrives and could
bring sunshine to most of the region. As the cold pool with the
upper low pushes in, destabilization will occur. Severe
thunderstorms are possible if and when another narrower line
develops. Models vary on this and most keep the first line
stronger that pushes out by early afternoon, and shows a weaker
line later. Wind energy will be mostly gone by afternoon, so
severe threat although not zero may not be as widespread, as
ensembles have better updraft component/helicity and SBCAPES to
east coast after 21z. The timing of the system still looks
pretty good on the models, but will allow for potential slow
down as the upper low heads northeast, which may slow things
down.

Temperatures tonight will actually steady out and may even warm
some ahead of the line of showers, with lows in the upper 40s to
mid 50s.

Wednesday will be mild ahead of the front with near 70 east to
around 60 west.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 1230 PM EST Tuesday...

Key message:

1) Very windy conditions develop late Wednesday night through Friday
morning.

2) Upslope snow showers look to start for western facing slopes
early Thursday morning.

The severe threat will have predominantly ended by late Wednesday
evening as temperatures start to quickly cool areawide after sunset.
As the large scale upper level trough continues to dig south and
east across the eastern United States overnight Wednesday into
Thursday morning, winds are expected to become westerly and
eventually northwesterly. As this happens, not only will upslope
showers begin across western facing slopes, but CAA will overtake
the region as 500mb thicknesses drop to around 534dam areawide. As
surface high pressure starts build back into the region, a tight
pressure gradient is expected to build across the region; which will
lead to gusty winds, especially for areas west of the Blue Ridge.
Not only will there be a tight pressure gradient across the region,
but northwesterly 850mb winds are expected to be around 50-60 knots,
which will aid in bringing strong gusty winds down to the surface.
Wind gusts west of the Blue Ridge look to be around 30-40 mph
through Friday morning, and areas east of the Blue ridge can expect
wind gusts of around 25-35 mph during this time. By the 1am to 3am
timeframe, all upslope precipitation is expected to transition to
snow as surface temperatures and temperatures aloft cool down below
freezing. Upslope snow showers and flurries are expected to continue
through much of Thursday for western slope areas, with Western
Greenbrier expected to see 1 to 3 inches, and the remainder western
slope zones down to western North Carolina likely only seeing an
inch or less.

Temperatures by Thursday morning look to be in the mid 20s to low
30s west of the Blue Ridge, and the mid 30s east of the Blue Ridge.
High temperatures Thursday look to climb into the upper 40s to low
50s east of the Blue ridge and low 40s to upper 30s west of the Blue
Ridge. High temperatures through Saturday will progressively get
warmer 500mb heights rise, and high pressure aloft allows for mostly
clear skies across the region. High temperatures Friday and Saturday
look to be in the mid 50s west of the Blue Ridge, and low to mid 60s
east of the Blue Ridge.

A strung out vorticity maxima looks to progress into the region late
Friday night into Saturday morning, which looks to bring light
precipitation chances to the region, with western facing slopes
currently expected to have the highest chances of seeing
precipitation at this time. Some snow could mix in to higher terrain
locations west of the Blue Ridge, but forecast temperature profiles
do not currently support a complete transition to snow with this
system.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1240 PM EST Tuesday...

Key message:

1) Uncertain weather pattern for the weekend.

2) Warming trend to start the work week as upper level dry ridging
builds over the eastern conus, with dry weather settling into the
region through at least Wednesday.

Beyond Saturday, there is an additional upper level system that is
expected to eject east out of the desert southwest, and into the
deep south by early Sunday morning. There are currently still some
model disagreement on the timing and placement of this upper level
vorticity maxima during the late weekend. The GFS currently has a
more strung out and elongated vorticity streamer stretched across
the northern Gulf coast, while the ECMWF has a more robust shortwave
that digs south across the Florida Peninsula. This more southward
trend would keep much of the precipitation out of the region;
however, the more elongated vorticity streamer would keep
precipitation in play across northern NC and southern VA on Sunday.
Temperatures on Sunday will remain highly dependent on the track,
cloud cover, and precipitation potential with this system, leading
to a decent amount of uncertainty at this time. Current model
ensemble consensus is leaning towards a slightly northern track
through southern NC and northern SC. With this trend, 30-40 PoPs
have been maintained for much of the area on Sunday. Beyond Sunday,
a general warming trend is expected as upper level ridging slides
east over the eastern conus, with a notable dry period expected
through Wednesday of next week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 100 AM EST Wednesday...

Ceilings had dropped to MVFR across the region. Most sites
will be low end MVFR to high end IFR with moderate showers and
embedded heavy downpours after 10Z/5AM today, slightly slower
than on previous forecast. A thin line of convection may result
in isolated thunder between 11z in the west (BLF) and 16z in
the far east (LYH/DAN). Strong wind gusts could be embedded
within this line of showers and thunderstorms. Until then areas
of light rain, drizzle, and fog will result in MVFR visibility
in the mountains, especially along the Blue Ridge south of KROA.

Significant Low level wind shear is also expected until the line
of showers and thunderstorms crosses through the area. KBLF may
have wind gusts approaching 40 knts from the southeast ahead of
the band of showers and thunderstorms.

Winds turn to the southwest behind the showers and storms then
to the west. Conditions will become VFR east of the Blue Ridge.
MVFR clouds will persist in the mountains, especially at KLWB
and KBLF.

Average confidence in ceiling, visibility, and wind.

.EXTENDED AVIATION OUTLOOK...

Colder air, mountain snow showers, and gusty northwest winds
will persist into Thursday. Ceilings will likely remain at MVFR
for BLF and LWB until Thursday night when drier air arrives and
the mountain snow showers erode.

High pressure should provide VFR flight conditions on Friday.

Another low pressure system may bring sub-VFR to the mountains
this weekend with precip chances, but low confidence on this due
to a wide variety of solutions in the models. At this time
models are trending to keep a majority of the precipitation
with this system south of the Mid Atlantic region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST today for VAZ007-009-010-012-015.
NC...Wind Advisory until noon EST today for NCZ001-018.
WV...Wind Advisory until noon EST today for WVZ042-043-508.

&&

SYNOPSIS...AMS/WP
NEAR TERM...BMG/WP
SHORT TERM...EB
LONG TERM...EB
AVIATION...AMS/BMG
Hazardous weather outlook, Mar 4, 4:58 AM EST, 21 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
458 AM EST Tue Mar 4 2025

NCZ001-018-VAZ007-009-010-012-015-051000-
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
458 AM EST Tue Mar 4 2025

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong to severe thunderstorms are possible on Wednesday. Damaging
wind and large hail are the primary threats. An isolated tornado is
not likely, but cannot be ruled out.

Strong, gusty winds are expected Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-508-051000-
Mercer-Summers-Western Greenbrier-
458 AM EST Tue Mar 4 2025

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a slight risk of severe thunderstorms on Wednesday. The
primary threats are damaging wind and large hail. An isolated tornado
is possible.

Strong, gusty winds are expected Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-WVZ044-507-051000-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe-
Eastern Greenbrier-
458 AM EST Tue Mar 4 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms on Wednesday. The
primary threats are damaging wind and large hail. An isolated tornado
is possible.

Strong, gusty winds are expected Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Carroll

When
March 5, 2:29 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds blew off a portion of a roof from a house on Bryn Mawr Drive.

High Wind, Pulaski

When
March 5, 8:55 AM EST
Where
Pulaski forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High winds completely blew off a roof from a farm structure and also caused significant roof damage to a house. In addition, the winds snapped or blew down several trees.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230609, 1230610.